MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR ARTERIAL CANNULA FOR INFANTS; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR ARTERIAL CANNULA FOR INFANTS; VENTRICULAR ASSIST DEVICE
Model Number C80G-040M
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cannula (lot no.00105230) was in use on the patient until the time of the event on (b)(6) 2024(535 days).The affected patient was on active driver.Based on information available, two pump changes were performed prior to the reported event occurred.According to the information provided by the site, the cannula in question was shortened at least twice during this period and each time cannula was shortened approximately by 1.5 cm.Subsequently, at time of this event the length of the cannula without a velour, appears to be much shorter than the recommended 5 cm minimum length per the field safety notice ds-23-01.We have reviewed the production records of the excor aterial cannula lot no.00105230.This product was produced according to our specification.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
Berlin heart gmbh was informed by the clinic that a cannula breach on a patient supported in lvad configuration on the excor active driver.The breach occurred on the outflow cannula at the junction of silicone and velour.The vad was disconnected and cpr performed.Cpr was effective and the patient was placed on ecmo.On (b)(6) 2024 the patient was converted back to a berlin heart excor pump.The ct result showed that the patient's brain and other organs are functioning normal and the patient is recovering well.
 
Additional Manufacturer Narrative
The clinic provided berlin heart with a photo of the cannula at the time of the event.The photo from the clinic shows that the cannula had been significantly shortened.The pump connection is directly at the transition between the silicone and velour.The cannula breach reported in this complaint occurred exactly at this location.Per the clinic, the affected cannula had previously been shortened due to a scratch.During visual inspection of the returned cannula (piece of tube), the cannula breach was confirmed.The transition area from cannula to velour represents a cross-sectional change.In the case of cross-sectional changes, excessive stress occurs as a result of the notch effect.If the distance between the velour and the connector is too short, the movement space required to distribute the tensile and compressive stresses that occur is so severely restricted, that the stresses are concentrated in the transition area.This area thus has the effect of a nominal breaking point.The manufacturing documentation (dhr - device history record) of the cannula c80g-040m with the lot number 00105230 was reviewed and confirmed that this cannula was produced according to our specification.No deviations were found.The clinic also mentioned that despite stable support, there was frequent kinking of the cannula, resulting in an average of 100 low flow alarms per day.It can be assumed that the cannula had been stretched several times.Possibly due to excessive external forces during routine examinations or changing the blood pump and/or the connecting set.This could have led to increased internal material stresses in the silicone of the cannula wall and caused the fracture due to tensile stress.Due to the remaining length of the distal end of the cannula without the polyester velour coating, the flexibility of the cannula wall was severely restricted, which must have led to increased internal material stresses in the silicone of the cannula wall and most likely resulted in breakage due to external buckling and/or tensile stresses.

Brand Name
EXCOR ARTERIAL CANNULA FOR INFANTS
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key19000612
Report Number3004582654-2024-00020
Device Sequence Number15341137
Product Code DSQ
UDI-Device Identifier04260090041369
UDI-Public04260090041369
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Remedial Action Patient Monitoring
Type of Report Initial,Followup
Report Date (Section B) 07/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2024
Device Model NumberC80G-040M
Device Catalogue NumberC80G-040M
Device Lot Number00105230
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/28/2024
Supplement Report FDA Received Date07/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age24 MO
Patient SexFemale
Patient Weight11 KG